Alert archive / Louisiana / Tornado Warnings in 2015

Tornado Warning 50, NWS New Orleans, LA

November 17, 2015Saint Helena Parish, Tangipahoa Parish, Louisiana

NWS New Orleans, LA issued this tornado warning at Nov 17, 2015, 11:13 PM CST for Saint Helena Parish, Tangipahoa Parish, Louisiana. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 17, 2015, 11:13 PM CST (05:13 UTC)
Expired
Nov 17, 2015, 11:44 PM CST
In force
31 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Saint Helena Parish, LA, Tangipahoa Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 17, 7:45 PM CSTTornado WatchSPC7 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 5.2 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2015-11-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 684 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2015-11-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 388 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
684 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
535 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
388 m²/s²
0-3 km storm-relative helicity
479 m²/s²
Significant tornado parameter
1.7
Supercell composite
7.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

346 
WFUS54 KLIX 180513
TORLIX
LAC091-105-180615-
/O.NEW.KLIX.TO.W.0050.151118T0513Z-151118T0615Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1113 PM CST TUE NOV 17 2015

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHWESTERN TANGIPAHOA PARISH IN SOUTHEASTERN LOUISIANA...
  ST. HELENA PARISH IN SOUTHEASTERN LOUISIANA...

* UNTIL 1215 AM CST
    
* AT 1113 PM CST...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A
  TORNADO WAS LOCATED NEAR GREENSBURG...MOVING NORTHEAST AT 30 MPH.

  HAZARD...TORNADO. 

  SOURCE...RADAR INDICATED ROTATION. 

  IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT 
           SHELTER. MOBILE HOMES WILL BE DAMAGED OR DESTROYED. 
           DAMAGE TO ROOFS...WINDOWS AND VEHICLES WILL OCCUR.  TREE 
           DAMAGE IS LIKELY. 

* THIS DANGEROUS STORM WILL BE NEAR...
  GREENSBURG AROUND 1120 PM CST.
  EASLEYVILLE AROUND 1125 PM CST.
  KENTWOOD AROUND 1145 PM CST.
  OSYKA AROUND 1155 PM CST.

OTHER LOCATIONS IMPACTED BY THIS TORNADIC THUNDERSTORM INCLUDE
TANGIPAHOA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF YOU ARE OUTDOORS...IN A
MOBILE HOME...OR IN A VEHICLE...MOVE TO THE CLOSEST SUBSTANTIAL
SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 3091 9035 3090 9033 3089 9033 3089 9032
      3087 9032 3069 9075 3085 9084 3100 9065
      3100 9035
TIME...MOT...LOC 0513Z 243DEG 26KT 3081 9072 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$
1 follow-up statement
237 
WWUS54 KLIX 180544
SVSLIX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1144 PM CST TUE NOV 17 2015

LAC091-105-180553-
/O.CAN.KLIX.TO.W.0050.000000T0000Z-151118T0615Z/
TANGIPAHOA LA-ST. HELENA LA-
1144 PM CST TUE NOV 17 2015

...THE TORNADO WARNING FOR NORTHWESTERN TANGIPAHOA AND ST. HELENA
PARISHES IS CANCELLED...
        
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND EXITED THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 AM CST FOR SOUTHEASTERN
LOUISIANA AND SOUTHERN MISSISSIPPI.

LAT...LON 3091 9035 3090 9033 3089 9033 3089 9032
      3087 9032 3069 9075 3085 9084 3100 9065
      3100 9035
TIME...MOT...LOC 0541Z 243DEG 26KT 3091 9049 

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this tornado warning went out at Nov 17, 9:19 PM CST, 1 hour 54 minutes earlier.

Area forecast discussion, Nov 17, 9:19 PM CST, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
919 PM CST TUE NOV 17 2015

.UPDATE...

UPDATED MOST FORECAST PRODUCTS EARLIER WITH ISSUANCE OF TORNADO
WATCH 550 UNTIL 3 AM CST. ALSO CANCELLED WIND ADVISORY BEFORE
EXPIRATION AS GRADIENT HAS WEAKENED SOMEWHAT.

MAIN PORTION OF FORECAST PACKAGE ON TRACK...AS SQUALL LINE IS
CURRENTLY APPROACHING THE WESTERN END OF OUR CWA. WE HAVE BEEN
SEEING SOME ENHANCEMENT OF CLOUD TOPS OVER THE LAST HOUR OR SO
OVER THE GULF...SO LIKELY TO BE DEALING WITH STRONG CONVECTION
MOST OF THE NIGHT. HEAVY RAIN THREAT REMAINS IN PLACE.

00Z SOUNDING SHOWED ABOUT 900 J/KG OF CAPE AND A LIFTED INDEX OF
-2. ABOUT 45 KNOTS OF SHEAR IN THE LOWEST LAYERS. HELICITY IN THE
0-1 KM LAYER OF 442...AND 0-3 KM LAYER OF 508. PRECIPITABLE WATER
VALUE REMAINED A HEALTHY 1.67 INCHES WITH HIGHER VALUES TO THE
WEST...WITH 2.18 INCHES AT LCH BEHIND THE BOUNDARY. 35

&&

.PREV DISCUSSION... /ISSUED 455 PM CST TUE NOV 17 2015/

SOUNDING DISCUSSION... THE WEATHER BALLOON IS SAMPLING A
VERY DYNAMIC ATMOSPHERE. WIND SPEEDS SHOOT UP FROM 15 KNOTS AT
THE SURFACE TO ALMOST 50 KNOTS AT ONLY 2000 FEET. THAT PUTS ACTUAL 0-
1KMWINDS SHEAR AT AROUND 35 KNOTS. THAT PUTS SRH IN THE 300 TO
500M2/S2 RANGE. SPEEDS HOLD STEAD FROM 2000 FEET TO 16000
FEET...THEN PROGRESSIVELY INCREASING TO A PEAK OF NEAR 90 KNOTS
RIGHT AT 40000FEET. THAT SHOULD BE RIGHT AT THE STORM TOPS...WHICH
BASED ON THE SOUNDING EQUILIBRIUM LEVEL IS 42000 FEET. LOOKING TO
THE WEST AT STRONGER STORMS USING LIX WSR88D ECHO TOPS...THAT
VALUE IS SPOT ON.IN TERMS OF MOISTURE CONTENT...PW'S HAVE ACTUALLY
DROPPED SLIGHTLY FROM 1.55 TO 1.48 WHICH APPEARS TO BE MID LEVEL
DRYING. IF ANYTHING...THIS LIKELY WILL JUST ENHANCE ANY
DOWNDRAFTS. THERE IS SOME CAPE OUT THERE...~1200 J/KG MOST
UNSTABLE BUT THERE IS AN INVERSION AT AROUND 700MB. THIS WARM NOSE
COULD BE A HINDRANCE OF CONVECTION INTENSITY AS THE SQUALL LINE
MOVES THROUGH.

MARINE...

WINDS WILL REMAIN ELEVATED ACROSS THE COASTAL WATERS TODAY THROUGH
WEDNESDAY. SMALL CRAFT ADVISORY WILL REMAIN IN EFFECT AS GRADIENT
FLOW SHOULD NOT BACK OFF THROUGH TONIGHT. WINDS AND SEAS ARE NOT
EXPECTED TO EASE UNTIL AFTER FRONTAL PASSAGE WED. HIGH PRESSURE WILL
BUILD INTO THE NORTHERN GULF THROUGH THE REMAINDER OF THE WEEK.

DECISION SUPPORT...

DSS CODE....ORANGE.
DEPLOYED...NONE.
ACTIVATION...NONE.
ACTIVITIES...SLIGHT RISK OF SEVERE WEATHER/FLASH FLOOD WATCH AND
             COASTAL FLOOD ADVISORY THROUGH WEDNESDAY MORNING.

DECISION SUPPORT SERVICES (DSS) CODE LEGEND
GREEN  = NO WEATHER IMPACTS THAT REQUIRE ACTION
BLUE   = LONG FUSED WATCH/WARNING/ADVISORY IN EFFECT OR HIGH
         VISIBILITY EVENT
YELLOW = HEIGHTENED IMPACTS WITH SHORT FUSED WATCH/WARNING/ADVISORY
         ISSUANCES; RADAR SUPPORT
ORANGE = HIGH IMPACTS - SLIGHT TO MODERATE RISK SEVERE; NEARBY
         TROPICAL EVENTS; HAZMAT OR OTHER LARGE EPISODES
RED    = FULL ENGAGEMENT FOR MODERATE RISK SVR AND/OR DIRECT
         TROPICAL THREATS; EVENTS OF NATIONAL SIGNIFICANCE

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  57  70  44  70 / 100  60  10   0
BTR  56  73  47  73 / 100  50  10   0
ASD  63  68  47  71 / 100  90  10  10
MSY  62  69  51  71 / 100  80  10  10
GPT  68  68  50  70 /  90 100  10  10
PQL  71  71  48  72 /  80 100  10  10

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR LAZ034>037-039-
     040-046>050-056>072.

     COASTAL FLOOD ADVISORY UNTIL 9 AM CST WEDNESDAY FOR LAZ040-050-
     058-062-064-067>070-072.

GM...SMALL CRAFT ADVISORY UNTIL 6 AM CST WEDNESDAY FOR GMZ530-532-534-
     536-538-550-552-555-557-570-572-575-577.

MS...FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR MSZ068>071-077-
     080>082.

     COASTAL FLOOD ADVISORY UNTIL 9 AM CST WEDNESDAY FOR MSZ080.

GM...SMALL CRAFT ADVISORY UNTIL 6 AM CST WEDNESDAY FOR GMZ532-534-536-
     538-550-552-555-557-570-572-575-577.

&&
Hazardous weather outlook, Nov 17, 7:55 PM CST, 3 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
755 PM CST TUE NOV 17 2015

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-181400-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT
20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM
20 TO 60 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO
60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-
WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA-
SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
755 PM CST TUE NOV 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
LOUISIANA...SOUTH MISSISSIPPI AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TONIGHT

SHOWERS AND THUNDERSTORMS WILL BECOME NUMEROUS OVERNIGHT. A
TORNADO WATCH WILL BE IN EFFECT UNTIL 3 AM FOR ALL OF SOUTHEAST
LOUISIANA...AS WELL AS SOUTHERN MISSISSIPPI WITH THE EXCEPTION OF
HARRISON AND JACKSON COUNTIES. THE MAIN THREATS FROM SEVERE
THUNDERSTORMS WILL BE DAMAGING WINDS WITH A FEW TORNADOES
POSSIBLE.

THE HIGH RAINFALL EFFICIENCY WITH THIS SYSTEM WILL PRODUCE
AMOUNTS OF 2 TO 4 INCHES WITH ISOLATED HIGHER AMOUNTS ACROSS MUCH
OF THE OUTLOOK AREA. A FLASH FLOOD WATCH IS IN EFFECT FOR ALL OF
THE AREA.

SOUTHEAST WINDS OF 20 MPH ON LAND AND 20 TO 25 KNOTS ON COASTAL
WATERS WILL CONTINUE OVERNIGHT. IN ADDITION...A COASTAL FLOOD
ADVISORY HAS BEEN ISSUED FOR MOST IMMEDIATE COASTAL LOCATIONS
THROUGH EARLY WEDNESDAY MORNING.

SMALL CRAFT ADVISORIES ARE IN EFFECT AS HAZARDOUS WINDS AND SEAS
WILL CAUSE DANGEROUS CONDITIONS FOR SMALL CRAFT THROUGH EARLY
WEDNESDAY MORNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A SQUALL LINE SHOULD BE MOVING THROUGH THE MISSISSIPPI GULF COAST
AND EXTREME SOUTHEAST LOUISIANA COAST BY AROUND 8 AM WEDNESDAY
MORNING BRINGING AN END TO SEVERE WEATHER AND MOST HEAVY RAINFALL
RAINFALL. AFTER THE COLD FRONT MOVES THROUGH...THE RISK OF
WIDESPREAD HAZARDOUS WEATHER WILL BE LOW.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS REQUESTED TONIGHT.

In the hours before

Special weather statement, Nov 17, 8:44 PM CST, 2 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
844 PM CST TUE NOV 17 2015

LAZ034-035-046-180315-
WEST FELICIANA-IBERVILLE-POINTE COUPEE-
844 PM CST TUE NOV 17 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN WEST
FELICIANA...WESTERN POINTE COUPEE AND NORTHWESTERN IBERVILLE
PARISHES...

AT 843 PM CST...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR PALMETTO TO NEAR ATCHAFALAYA NATIONAL WILDLIFE
REFUGE TO NEAR CATAHOULA...AND MOVING NORTHEAST AT 60 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
FORDOCHE...MORGANZA...BATCHELOR...LETTSWORTH AND LOTTIE.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3087 9180 3098 9180 3104 9172 3104 9165
      3097 9166 3098 9165 3100 9164 3091 9159
      3050 9158 3041 9163 3044 9164 3050 9170
      3050 9175 3051 9173 3057 9176 3071 9173
      3078 9176 3081 9181 3084 9180 3086 9182
TIME...MOT...LOC 0243Z 220DEG 53KT 3073 9187 3044 9174 3019 9174

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 17, 6:02 PM CSTCoastal Flood AdvisoryLIXSaint Bernard, Saint John the Baptist15 hr
Nov 17, 8:44 PM CSTSpecial Weather StatementLIXPointe Coupee31 min
Nov 17, 11:24 PM CSTSpecial Weather StatementLIXLivingston51 min
Nov 18, 1:34 AM CSTTornado WarningLIXWashington26 min
Nov 18, 2:11 AM CSTSpecial Marine WarningLIX34 min
Nov 18, 2:13 AM CSTTornado WarningLIXOrleans, Plaquemines, Saint Bernard62 min
Nov 18, 2:24 AM CSTSpecial Marine WarningLIX36 min
Nov 18, 2:43 AM CSTSpecial Marine WarningLIX32 min
Nov 18, 3:14 AM CSTSpecial Marine WarningLIX2 hr
Nov 18, 4:05 AM CSTSpecial Marine WarningLIX25 min
Nov 18, 5:02 AM CSTSpecial Marine WarningLIX118 min
Nov 18, 7:04 AM CSTSpecial Marine WarningLIX86 min
Nov 18, 9:58 AM CSTRiver Flood WarningLIXSaint Tammany, Washington9 days
Nov 18, 9:58 AM CSTRiver Flood WarningLIXSaint Tammany9 days
Nov 18, 10:14 AM CSTRiver Flood WarningLIXEast Baton Rouge44 hr
Nov 18, 10:14 AM CSTRiver Flood WarningLIXEast Baton Rouge, Livingston65 hr
Nov 18, 10:20 AM CSTRiver Flood WarningLIXTangipahoa4 days

Nearby

Tornado Warnings in Louisiana, 2015Every tornado warning in 2015Tornadoes in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.